Main Article Content
Background: Hydroxyurea (HU) has redefined the quality of life of children with sickle cell anaemia and their care givers. Despite the acclaimed benefits of HU, the drug could be associated with variable side effects affecting different systems in the human body, including the skin and integuments. The aim of this report is to raise the awareness about the less common side effects of HU.
Case Report: A 5-year 8 months old homozygous sickle cell anaemia child presented with pruritic hyperpigmented lesions on the trunk, arms and the legs, four weeks after commencement of HU. HU was initially discontinued for two weeks and thereafter recommenced with a different brand but there was worsening skin lesions despite at a daily low dose of 10 mg/kg. The rashes eventually resolved with low dose once in 3 days HU therapy. She had recurrent episodes of acute painful crisis; average of three  episodes per year warranted hospital admission prior to commencement, but with HU therapy, there has been significant improvement in the crisis.
Discussion: Cutaneous lesions are uncommon side effect of hydroxyurea. This side effect is dependent on genetic predisposition and photosensitivity. However, with the established benefit of HU in the management sickle cell anaemia, it is important for the sickle cell experts to continue to monitor closely the children for both the common and rare side effects and to individualize therapy to ensure maximal benefit with minimal or no side effects.